South Dakota, 2012

Drought in South Dakota, February 1 to 29, 2012

February 1 to 29, 2012 · NWS ABR · 3 events in 3 counties and zones

The severe drought conditions remained across part of northeast South Dakota throughout February including the counties of Deuel, Codington, and Hamlin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The severe drought conditions remained across part of northeast South Dakota throughout February including the counties of Deuel, Codington, and Hamlin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CST TUE JAN 31 2012

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 06Z TAF ISSUANCE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THE SHORT TERM REMAINS FAIRLY UNEVENTFUL..EXCEPT THAT THE
GENERALLY FLAT MID LEVEL FLOW ACROSS THE CONUS STARTS TO GO
THROUGH A MAJOR BUCKLE TOWARD THE END OF THE PERIOD.

FIRST UP THOUGH IS TNT. MODELS DO INDICATE A WEAK PV ANOMALY
CROSSING THE REGION LATE TNT INTO EARLY WEDNESDAY. AT THIS POINT
CHANCES FOR ANY MEASURABLE PCPN LOOK SCANT...ESPECIALLY AFTER
VIEWING MODEL TIME HEIGHTS AND BUFR SOUNDINGS WHICH LOOK PRETTY
DRY. HOWEVER WITH CLEARING SKIES AND RELATIVELY HIGH DEWPOINTS
THERE COULD BE SOME PATCHY LATE NIGHT FOG.

THAT FOG WILL PERSIST INTO WEDNESDAY MORNING BEFORE BURNING OFF.
BASED ON H850/H925 TEMPS...EXPECT WEDNESDAY TO BE A TOUCH COOLER
THAN TODAY...ESPECIALLY OVER THE WESTERN CWA.

ON THURSDAY THE SOUTHERN HIGH PLAINS STORM STARTS TO TAKE SHAPE
WITH AN INVERTED SFC TROF STICKING UP INTO THE WESTERN/CENTRAL
DAKOTAS. AM EXPECTING MOST IF NOT ALL PCPN ON THURSDAY NIGHT TO BE
WEST OF THE SFC TROF WHERE UPSLOPE FLOW PREVAILS. THE MODELS
PRETTY MUCH REPRESENT THIS THINKING IN THEIR QPF PROGS. WITH
RETURN FLOW ON THURSDAY H850 TEMPS DO REBOUND BUT THE WINDS FAVOR
AN EASTERLY DIRECTION. SO MIXING WILL BE LIMITED...PLUS ADVANCING
CLOUD COVER SHOULD SPREAD INTO THE WESTERN CWA.

.LONG TERM...FRIDAY THROUGH TUESDAY
MODELS CONTINUE TO KEEP THIS WEEKENDS STORM SYSTEM TO THE SOUTH OF
THE REGION WITH ALL 12Z MODELS CONTINUING TO HIT CO/NE/KS REGION
WITH GOOD AMOUNTS OF PRECIPITATION. INTERESTING TO NOTE THOUGH
THAT THE 12Z EC HAS NUDGED SLIGHTLY NORTHWARD AND NOW BRINGS SOME
OF THE PRECIP INTO SOUTHERN SD. WILL KEEP POPS ON THE LOW END AND
CONFINE THINGS TO THE SOUTHERN CWA BASED ON TRENDS FROM THE 12Z
MODELS. TEMPS LOOK TO REMAIN ON THE MILD SIDE WITH HIGHS MOSTLY IN
THE 30S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

FOG FORMATION IS THE MAIN AVIATION FORECAST CHALLENGE OVERNIGHT...MAINLY
FOR LOW LYING AREAS EAST OF THE MO RIVER. SUFFICIENT SNOW MELT/LOW
LEVEL MOISTURE IS EXPECTED TO COMBINE WITH LIGHT WIND AND MOSTLY
CLEAR SKY TO CREATE AREAS OF RADIATIONAL IFR FOG LATE TONIGHT
THROUGH WEDNESDAY MORNING...IMPACTING MAINLY KABR AND KATY. THE
FOG IS EXPECTED TO GRADUALLY DISSIPATE DURING THE MID TO LATE
MORNING HOURS WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 31, 5:06 AM CST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CST TUE JAN 31 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
506 AM CST TUE JAN 31 2012 /406 AM MST TUE JAN 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Codington

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Codington forecast zone
Reported by
Other Federal Agency
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Drought, Deuel

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Other Federal Agency
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Drought, Hamlin

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Other Federal Agency
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366729, 366730, 366731.